Texas, 2011Damaging Winds in Texas, September 29, 2011
September 29, 2011 · NWS FWD · 9 events in 4 counties and zones
Severe thunderstorms developed along a slow moving frontal boundary during the late evening hours. Daytime temperatures warmed to near 100 resulting in high instability levels, and the thunderstorms quickly became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a slow moving frontal boundary during the late evening hours. Daytime temperatures warmed to near 100 resulting in high instability levels, and the thunderstorms quickly became severe. Winds in excess of 60 mph affected portions of the DFW Metroplex, southward into Johnson and Ellis County. Some of the most significant damage was reported in River Oaks in Tarrant County where several businesses were damaged and homes fell on trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 29, 5:49 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 29, 5:49 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
649 PM CDT THU SEP 29 2011
.AVIATION...
WILL KEEP VCTS IN METROPLEX UNTIL 03Z...INSTABILITY IS
MARGINAL...AND WITH EVENING COOLING FEEL THREAT WILL BE OVER BY
THEN. HAVE REMOVED CB/VCTS FROM WACO COMPLETELY...NO CU FIELD
THERE AND TEMPERATURES DROPPING AS WELL. 84
&&
.PREV DISCUSSION... /ISSUED 324 PM CDT THU SEP 29 2011/
TEMPERATURES HAVE RAPIDLY WARMED UP TODAY AND AT 3
PM...TEMPERATURES WERE IN THE UPPER 90S ACROSS THE
REGION...APPROACHING 100 DEGREES IN MANY LOCATIONS. THE COLD FRONT
IS QUICKLY PROGRESSING THROUGH OKLAHOMA AND IS NEARING WICHITA
FALLS. THE PRE-FRONTAL WIND SHIFT IS LIKELY MOVING INTO OUR
NORTHWESTERN COUNTIES AT THIS TIME WITH THE TRUE FRONT ARRIVING IN
THE NEXT FEW HOURS. DID NOT ADJUST POPS FOR TONIGHT WITH THE
HIGHEST CHANCES FOR RAIN AT 30 PERCENT ACROSS THE WEST AND
SOUTHWEST COUNTIES THIS EVENING. ANY RAIN ACTIVITY THAT DOES OCCUR
THIS EVENING AND TONIGHT IS EXPECTED TO CLEAR THE CWA BY DAYBREAK
WITH THE FRONT ALSO MOVING THROUGH THE SOUTHERN COUNTIES BEFORE
DAYBREAK.
STRONG AND GUSTY WINDS ARE EXPECTED TO OCCUR BEHIND THE FRONT
OVERNIGHT AND INTO FRIDAY MORNING BUT WILL DIMINISH FRIDAY
AFTERNOON AS THE PRESSURE GRADIENT BEGINS TO RELAX FROM NORTH TO
SOUTH. THERE WILL BE A SMALL WINDOW DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS WHEN RED FLAG CONDITIONS WILL OCCUR ACROSS
THE SOUTHERN THIRD OF THE CWA. AFTER DISCUSSION WITH LOCAL FIRE
OFFICIALS...WILL ISSUE A FIRE WEATHER WATCH FROM 10 AM UNTIL 4 PM
TOMORROW. THIS WATCH COULD BE UPGRADED TO A RED FLAG WARNING
OVERNIGHT OR IF WIND SPEEDS ON FUTURE MODEL RUNS AND MOS GUIDANCE
DECREASE IN SPEED...A GRASS FIRE DANGER STATEMENT WOULD COVER THE
ENHANCED THREAT.
QUIET AND PLEASANT WEATHER IS EXPECTED FOR THE NEXT WEEK AS AN
UPPER LEVEL RIDGE SLOWLY PROGRESSES FROM WEST TO EAST ACROSS THE
REGION. TEMPERATURES FOR THE NEXT WEEK WILL REMAIN IN THE 50S AND
60S FOR LOWS AND 80S FOR DAYTIME HIGHS. SOME LOCATIONS COULD SEE
TEMPERATURES NEAR OR IN THE LOWER 90S SUNDAY THROUGH TUESDAY. A
DEEP TROUGH WILL DIG INTO THE PACIFIC WEST COAST LATE NEXT WEEK
AND SLOWLY PROGRESS EAST INTO THE PLAINS BY NEXT WEEKEND. THIS
TROUGH IS A SIGNIFICANT PATTERN CHANGE AND COULD BRING A CHANCE
FOR RAIN TO NORTH TEXAS. HOWEVER...THIS PATTERN CHANGE IS BEYOND
THE PERIOD OF THE FORECAST AND THE FORECAST REMAINS DRY AFTER
TONIGHT.
82/JLD
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 60 82 54 84 58 / 20 5 0 0 0
WACO, TX 61 85 51 86 54 / 30 10 0 0 0
PARIS, TX 56 79 51 81 52 / 20 5 0 0 0
DENTON, TX 57 81 50 83 54 / 20 5 0 0 0
MCKINNEY, TX 59 81 50 83 53 / 20 5 0 0 0
DALLAS, TX 61 83 56 84 58 / 20 5 0 0 0
TERRELL, TX 61 82 53 83 54 / 20 5 0 0 0
CORSICANA, TX 62 85 52 84 55 / 20 5 0 0 0
TEMPLE, TX 62 85 51 85 55 / 30 10 0 0 0
MINERAL WELLS, TX 56 81 52 83 55 / 30 5 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR TXZ135-141>148-156>162-174-175.
&&
/
Hazardous weather outlook, Sep 29, 2:37 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT THU SEP 29 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
337 PM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THROUGH TONIGHT. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
WILL BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY NORTHEASTERLY WINDS...LOW RELATIVE HUMIDITIES AND DRY GRASSES
AND BRUSH WILL COMBINE TO CREATE FIRE WEATHER PROBLEMS FRIDAY.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM MID FRIDAY MORNING
TO MID FRIDAY AFTERNOON ALONG AND SOUTH OF A COMANCHE TO ATHENS LINE.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY ACROSS THE
REST OF NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE EARLY
EVENING HOURS.
In the hours before
Special weather statement, Sep 29, 3:54 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
454 PM CDT THU SEP 29 2011
TXZ100-101-115-116-292300-
JACK TX-PALO PINTO TX-STEPHENS TX-YOUNG TX-
454 PM CDT THU SEP 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN JACK COUNTY
NORTHWESTERN PALO PINTO COUNTY
NORTHERN STEPHENS COUNTY
SOUTHERN YOUNG COUNTY
AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHERN YOUNG...SOUTHWESTERN
JACK...NORTHWESTERN PALO PINTO AND NORTHERN STEPHENS COUNTY...MOVING
SOUTH AT 15 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...BRYSON...
GRAFORD...GRAHAM...CRYSTAL FALLS AND POSSUM KINGDOM STATE PARK.
HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS.
LAT...LON 3294 9910 3296 9909 3297 9896 3313 9896
3316 9894 3319 9823 3275 9826 3268 9909
TIME...MOT...LOC 2153Z 359DEG 11KT 3288 9892 3298 9840Special weather statement, Sep 29, 7:22 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
822 PM CDT THU SEP 29 2011
TXZ103-104-118-119-300200-
DALLAS TX-DENTON TX-TARRANT TX-COLLIN TX-
822 PM CDT THU SEP 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN COLLIN COUNTY
NORTHERN DALLAS COUNTY
DENTON COUNTY
NORTHERN TARRANT COUNTY
AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
MCKINNEY TO 10 MILES NORTH OF LAKE LEWISVILLE TO 12 MILES SOUTHWEST
OF DENTON...MOVING SOUTH AT 20 MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3318 9651 3285 9652 3280 9699 3284 9742
3299 9742 3300 9739 3318 9739 3333 9694
TIME...MOT...LOC 0123Z 002DEG 16KT 3312 9661 3324 9695
3312 9731
85/NHThunderstorm Wind, Tarrant
- When
- September 29, 7:55 PM CST
- Where
- Tarrant County, 2.17 mi ENE of Haslet
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.977, -97.314
A 59 mph thunderstorm wind gust was measured at Alliance Airport.
Thunderstorm Wind, Tarrant
- When
- September 29, 8:09 PM CST
- Where
- Tarrant County, (Ftw)meacham Arpt Ft
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.820, -97.350
A 61 mph thunderstorm wind gust was measured at Meacham Airport.
Thunderstorm Wind, Tarrant
- When
- September 29, 8:12 PM CST
- Where
- Tarrant County, River Oaks
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 32.780, -97.400
Trees were blown down onto homes off of Roberts Cut Off Road in River Oaks. Damage also occurred to businesses along River Oaks Boulevard. A bank drive-thru was damaged, the roof of a barbershop was partially peeled back, the windows were knocked out of a grocery store, a restaurant had its sign twisted, and a clinic lost part of its roof.
Thunderstorm Wind, Tarrant
- When
- September 29, 8:30 PM CST
- Where
- Tarrant County, 2.4 mi NNW of Benbrook Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 32.662, -97.486
Fences and large tree branches were blown down near the intersection of Highway 377 and Farm-to-Market Road 2871 in southwest Benbrook.
Thunderstorm Wind, Dallas
- When
- September 29, 8:35 PM CST
- Where
- Dallas County, 0.74 mi E of Hutchins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.649, -96.707
A 60 MPH wind gust was estimated at Interstate 35 and Dowdy Ferry Road.
Thunderstorm Wind, Dallas
- When
- September 29, 8:52 PM CST
- Where
- Dallas County, 2.19 mi NW of Desoto
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.604, -96.874
A spotter measured a 63 MPH wind gust at the intersection of Westmoreland Road and Pleasant Run Road in DeSoto.
Thunderstorm Wind, Ellis
- When
- September 29, 9:12 PM CST
- Where
- Ellis County, Red Oak
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.520, -96.800
A 60 MPH wind gust was measured in Red Oak.
Thunderstorm Wind, Johnson
- When
- September 29, 9:15 PM CST
- Where
- Johnson County, 1.81 mi W of Cleburne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.347, -97.431
Wind speeds were estimated to be 60 MPH near the Cleburne Municipal Airport.
Thunderstorm Wind, Johnson
- When
- September 29, 9:25 PM CST
- Where
- Johnson County, 4.15 mi W of Grandview McElroy Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.310, -97.270
Large branches were blown down about 8 miles east-southeast of Cleburne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348645, 348646, 348647, 348648, 348649, 348651, 348653, 348655, 348656.